Minnesota, 2019

Flood in Minnesota, February 4 to 5, 2019

February 4 to 5, 2019 · NWS ARX · 1 event in 1 county or zone

Temperatures warmed into the 40s over the first few days of February which was enough to allow the ice to break up on some rivers. The ice break up created an ice jam on the Root River in and around Houston (Houston County) that lead to some minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Temperatures warmed into the 40s over the first few days of February which was enough to allow the ice to break up on some rivers. The ice break up created an ice jam on the Root River in and around Houston (Houston County) that lead to some minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 4, 5:23 PM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Feb 4, 5:23 PM CST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
523 PM CST Mon Feb 4 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 237 PM CST Mon Feb 4 2019

The strong low-level cold push in the wake of the frontal passage
this morning has sent temps crashing in its wake with single
digits/teens across parts of southern Minnesota with 20s and 30s
still east into Wisconsin as of 20Z. High pressure to the north
across southern Canada will briefly impact the area tonight with
drier northerly flow and more seasonable overnight lows down into
the single digits to low teens.

The flow aloft quickly becomes southwesterly on Tuesday with a
shortwave trough ejecting northeast. It's a difficult forecast both
with precip types and placement with several potential sources of
lift. A mid-level fgen area may focus snow in a band across
southern or central Minnesota eastward into Wisconsin. High res
consensus at this time favors southwest MN into north central WI
with the snow band, but will have to monitor later guidance.
Additional broad isentropic ascent/warm advection will likely lead
to light precip developing northeast across the remainder of the
area in this regime during the afternoon and evening. At this
point, the best potential for 1 to 3 inches of snow looks to be
across the northern half of the area given the frontogenetic
forcing, with locally higher amounts possible near any focused
banding, especially across north central WI as it looks now. An
advisory for snow may ultimately be needed for some areas as
confidence increases in the placement of fgen snow bands. Shallow
moisture depths may result in more of a wintry mix farther south
with light icing potential. The highest icing is expected south
and east of the area, but an advisory may be needed for light
icing/wintry mix across portions of the area. Precip will end
Tuesday night possibly as a light mix if enough lift hangs around
long enough as the mid-levels dry out.

.LONG TERM...(Wednesday through Monday)
Issued at 237 PM CST Mon Feb 4 2019

More amplified southwest flow will develop on Wednesday as the main
trough ejects from the Rockies. This trough will lift into the Upper
MS Valley on Thursday with the associated surface cyclone tracking
northeast from the central plains northeast into the Great Lakes.
Although the general evolution of the system is similar among
models, differences in low track would impact thermal fields and
associated precip types. This system will likely spread a wintry
mix/snow across the area Wed night and Thursday, but it's too early
to have a good handle on amounts.

A much colder airmass will slide south as the system departs with
850 mb temps falling to around -20C. Temps will fall into the single
digits on either side of zero Thursday night, only recovering into
the single digits and low teens on Friday. With high pressure
dropping south into the northern plains, enough of a northwest wind
may allow wind chills to fall into the 15 to 25 below zero Thursday
night through Friday night at times.

The weekend should start off dry and chilly with high pressure over
the area. However, by late in the weekend into early next week
models indicate increased precip chances as shortwave troughs
continue to eject out of the plains within a progressive
west/southwest flow but very low predictability at this range.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 523 PM CST Mon Feb 4 2019

MVFR conditions will improve to VFR tonight as high pressure
builds into the region. Snow or a freezing rain/snow mix will
move into the TAF sites late tomorrow afternoon, mainly after 20Z,
with IFR conditions expected.

&&

.HYDROLOGY...
Issued at 237 PM CST Mon Feb 4 2019

Rises will continue on area rivers and streams from snowmelt
runoff and rainfall before the colder air arriving slows the
runoff. At this time, most river levels are forecast to remain
below flood stage, although ice jams will remain possible into
tonight. If you live near a river or stream continue to monitor
river levels and ice conditions closely.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...Wetenkamp
HYDROLOGY...JM
Hazardous weather outlook, Feb 4, 2:11 PM CST, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
211 PM CST Mon Feb 4 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-051200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
211 PM CST Mon Feb 4 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Ice jams are also possible through tonight as runoff from melting
snow continues, and ice breaks up on streams and rivers. Localized
flooding could result from the recent runoff.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Several bouts of wintry weather are expected Tuesday afternoon through
Thursday night, including the potential for both accumulating snow
and some ice accumulation. At this time, it appears 2 to 3 inches
of snow are possible Tuesday afternoon and night along with a
light glaze of ice, though amounts could change based on storm
track. Additional accumulating snow or ice appears likely later
Wednesday into Thursday, though at this time, it remains too early
to determine exact amounts.

.SPOTTER INFORMATION STATEMENT...

Any icing or snow reports over the next few days would be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Houston

When
February 4, 9:15 PM CST to February 5, 12:15 PM CST
Where
Houston County, 0.41 mi W of Houston to 0.42 mi S of Houston
Cause
Ice Jam
Reported by
River/Stream Gage
Coordinates
43.769, -91.578

An ice jam on the Root River caused flooding to occur in and around Houston. The ice jam formed after temperatures warmed into the 40s during the early part of February. The river crested almost a foot above the flood stage at 15.74 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808296.